Alert archive / Massachusetts / Excessive Heat Warnings in 2018
Excessive Heat Warning 1, NWS Boston/Norton, MA
NWS Boston/Norton, MA issued this excessive heat warning at Jun 30, 2018, 4:16 PM EDT for 7 counties in Massachusetts; Kent County, Providence County, Rhode Island; Capitol Planning Region, Northeastern Connecticut Planning Region, Connecticut. It took effect at Jul 1, 2018, 10:00 AM EDT. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 30, 2018, 4:16 PM EDT (20:16 UTC)
- In effect from
- Jul 1, 2018, 10:00 AM EDT
- Expired
- Jul 1, 2018, 8:00 PM EDT
- In force
- 10 hr
- Issued by
- NWS Boston/Norton, MA
Counties Capitol Planning Region, CT, Northeastern Connecticut Planning Region, CT, Bristol County, MA, Franklin County, MA, Hampden County, MA, Hampshire County, MA, Middlesex County, MA, Norfolk County, MA, Worcester County, MA, Kent County, RI, Providence County, RI
The radar
The Boston radar (KBOX), 67 km from the middle of the area, began a volume at 20:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Chatham, MA (KCHH), launched 12:00Z, 8.3 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1363 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- -14 m²/s²
- 0-3 km storm-relative helicity
- 104 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
What forecasters said that day
The local office's own words before this excessive heat warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before this excessive heat warning went out at Jun 30, 4:08 PM EDT, 8 minutes earlier.
Area forecast discussion, Jun 30, 4:08 PM EDT, 8 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
408 PM EDT Sat Jun 30 2018
.SYNOPSIS...
High pressure along the eastern seaboard will circulate hot and
humid conditions into the region this weekend and likely continuing
into much of next week, featuring highs in the 90s and lows only 65-
70. The coastline will not be as hot thanks to local sea breezes.
Heat and humidity continues through the week. Dry the first half
while a chance of showers and thunderstorms the second half, relief
is possible by the end of the week into the following weekend.
&&
.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
High pressure remains in control of our weather tonight. Expect
rain-free weather and high humidity with min temps 70-75 and dew
points climbing to 65-70. Winds should diminish a little, which
may allow a few areas of fog to develop overnight.
Convection expected to fire near the Ontario/Quebec border late
this afternoon is expected to move over Northern New England
this evening and tonight. With high pressure shifting east, and
based on thickness difluence patterns, we would expect most of
this to remain over Northern New England and possibly sweep over
the Gulf of Maine. Guidance brings favorable conditions rather
close to Northeast Mass for a couple of hours around midnight,
and the SPC HREF Ensemble shows a chance of 40 dbZ radar echoes
crossing into our coastal waters near Essex County MA around
05Z/1 AM. So we have included a 15-20 pct chance of thunder in
Essex County MA. It is possible it could make a quicker turn and
cross more parts of our area at that time, but we will stay
closer to guidance for now.
&&
.SHORT TERM /6 AM SUNDAY MORNING THROUGH SUNDAY NIGHT/...
Sunday...
A hot and humid day. Mixing to 800 mb and temps 17-18C equiv to
21-23C at 850 mb. Will forecast max temps of 95-100F west of
Worcester.
Models continue to show developing easterly winds following the
passage of the convection overnight. This will hold down the
heat in Eastern MA and possibly the Central Hills and RI. The
strength of the wind will determine how much and how far west
this buffering will take place. We will maintain lower 90s away
from the coast and 80s along the coast, but with less confidence
than in the rest of the Sunday forecast.
Based on forecast temps and dew points, the expected Apparent
Temps continue to show at least Heat Advisory criteria in
Western Mass...west of Worcester...and Northern CT. We will
maintain the existing Excessive Heat at this time.
&&
.LONG TERM /MONDAY THROUGH SATURDAY/...
*/ Highlights...
- Early week hot and humid conditions
- Midweek, shower/thunderstorm chances, continued heat
- Relief from the heat possible by the end of next week
*/ Overview...
Not much change from previous runs in the 30/12Z guidance.
Expecting a potent and large mid level ridge to dominate much of
the flow across the USA through most of next week. It appears a
kicker shortwave may develop enough amplified flow to relieve
the heat across southern New England toward the end of next
week.
Expecting dew points to remain in the 60s, with even some lower
70s at times. This will likely result in high heat indices. Will
need to consider Heat Advisories, at a minimum, pretty much
every day this week. There is a lower threshold of 95 degrees
for consecutive days. Not closing the door on Excessive Heat
Warnings at this time, but there is a lower probability of
meeting that criterion.
Ridging aloft should keep the atmosphere mostly capped. It will
really depend upon finer details, such as dew point, to see if
this cap can be overcome. Aspects like that remain a lower
confidence forecast this far out. Increasing risk for showers
and thunderstorms Tuesday into Wednesday as a weak cold front
approaches our region from the north. It still appears the
greater risk is on Wednesday. This potential will need to be
monitored over the next few days.
&&
.AVIATION /20Z SATURDAY THROUGH THURSDAY/...
Forecaster Confidence Levels...
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
Short Term /through Sunday Night/...High confidence.
Through this afternoon...
VFR. Light N-NW or calm winds becoming SW this afternoon. Brief
sea breezes may develop through midday, then shifting to southwest
this afternoon.
Tonight...
VFR. There is a low risk of a shower/tstm along the MA-NH border
especially from LWM to the coast. Areas of ocean fog could move
up against the coast, especially on parts of Cape Cod and
Nantucket.
Sunday...
VFR. Surface temperatures near 100 in parts of the CT River
Valley mid-late afternoon.
KBOS Terminal...High confidence in TAF. Period of east-southeast
wind during late morning and midday, but trend will be toward
shifting wind from south-southwest during the afternoon.
KBDL Terminal...High confidence in TAF.
Outlook /Monday through Thursday/...Moderate confidence.
Monday: VFR.
Monday Night: Mainly VFR, with local MVFR possible. Patchy BR.
Tuesday through Thursday: VFR. Slight chance SHRA, isolated
TSRA.
&&
.MARINE...
Forecaster Confidence Levels...
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
Short Term /through Sunday Night/...High confidence.
Through this afternoon...
Light winds shifting to south-southwest, with gusts 15-20
knots. Seas less than 4 feet.
Tonight...
Southwest winds 15 knots or less. Seas 3 feet or less.
An area of showers/tstms is possible along the northern MA
waters as it exits NH/ME and moves southeast. Areas of reduced
visibility 1 to 3 miles.
Sunday...
Winds becoming north early and then east during the day. Speeds
less than 15 knots. Seas 3 feet or less.
Outlook /Monday through Thursday/...
Monday: Winds less than 25 kt. Patchy fog.
Monday Night: Winds less than 25 kt. Patchy fog. Local
visibility 1 to 3 nm.
Tuesday: Winds less than 25 kt.
Tuesday Night through Independence Day: Winds less than 25 kt.
Slight chance of rain showers, isolated thunderstorms.
Wednesday Night: Winds less than 25 kt. Seas locally
approaching 5 ft.
Thursday: Winds less than 25 kt. Seas locally approaching 5 ft.
Slight chance of rain showers.
&&
.CLIMATE...
Record Highs for June 30th through July 3rd
06/30 07/01 07/02 07/03
Boston, MA 95|1945 98|1963 98|1963 102|1911
Hartford, CT 100|1964 101|1964 99|1966 102|1966
Providence, RI 98|1945 97|1964 98|1941 98|2002
Worcester, MA 92|1971 94|1964 97|1901 96|1911
Record Maximum Lows for June 30th through July 3rd
06/30 07/01 07/02 07/03
Boston, MA 78|1872 76|1901 76|2002 80|2002
Hartford, CT 72|1948 73|1968 73|2013 74|1911
Providence, RI 74|1945 74|1968 75|1941 78|2002
Worcester, MA 72|1901 73|1901 74|1913 74|1911
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...Air Quality Alert from 11 AM to 11 PM EDT Sunday for
CTZ002>004.
Heat Advisory from 10 AM to 7 PM EDT Sunday for CTZ003-004.
Excessive Heat Warning from 10 AM to 7 PM EDT Sunday for
CTZ002.
Excessive Heat Watch from Monday morning through Monday
evening for CTZ002>004.
MA...Air Quality Alert from 11 AM to 11 PM EDT Sunday for
MAZ011>013-016>024.
Heat Advisory from 10 AM to 7 PM EDT Sunday for MAZ002-004>006-
008-009-012>014-017-018-020-021-026.
Excessive Heat Warning from 10 AM to 7 PM EDT Sunday for
MAZ003-010-011.
Excessive Heat Watch from Monday morning through Monday
evening for MAZ002>004-008>012.
RI...Air Quality Alert from 11 AM to 11 PM EDT Sunday for
RIZ001>008.
Heat Advisory from 10 AM to 7 PM EDT Sunday for RIZ001>007.
MARINE...None.
&&
SYNOPSIS...Belk/EVT
NEAR TERM...EVT
SHORT TERM...EVT
LONG TERM...Belk
AVIATION...Belk/EVT
MARINE...Belk/EVT
CLIMATE...StaffHazardous weather outlook, Jun 30, 3:49 AM EDT, 12 hours 27 minutes before
Hazardous Weather Outlook National Weather Service Boston/Norton MA 349 AM EDT Sat Jun 30 2018 CTZ002>004-MAZ002>004-008>012-010800- Hartford CT-Tolland CT-Windham CT-Western Franklin MA- Eastern Franklin MA-Northern Worcester MA-Western Hampshire MA- Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA- Southern Worcester MA- 349 AM EDT Sat Jun 30 2018 ...EXCESSIVE HEAT WATCH FROM SUNDAY MORNING THROUGH MONDAY EVENING... This Hazardous Weather Outlook is for northern Connecticut, central and western Massachusetts. .DAY ONE...Today and Tonight. Heat and humidity will continue to build across the region. Heat index values at or above 95 degrees are forecast throughout the CT River Valley. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Excessive Heat Watch ..SPOTTER INFORMATION STATEMENT...... Spotter activation is not expected at this time. MAZ005>007-013>024-026-RIZ001>008-010800- Central Middlesex MA-Western Essex MA-Eastern Essex MA- Western Norfolk MA-Southeast Middlesex MA-Suffolk MA- Eastern Norfolk MA-Northern Bristol MA-Western Plymouth MA- Eastern Plymouth MA-Southern Bristol MA-Southern Plymouth MA- Barnstable MA-Dukes MA-Nantucket MA-Northern Middlesex MA- Northwest Providence RI-Southeast Providence RI-Western Kent RI- Eastern Kent RI-Bristol RI-Washington RI-Newport RI-Block Island RI- 349 AM EDT Sat Jun 30 2018 This Hazardous Weather Outlook is for northeastern, eastern and southeastern Massachusetts, as well as all of Rhode Island. .DAY ONE...Today and Tonight. Heat and humidity will continue to build across the region. Heat index values at or above 95 degrees are forecast throughout the Merrimack River Valley and along the 495 and 95 corridors. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Heat and humidity continues through the week driving heat index values at or above 95 degrees through at least Tuesday. Heat advisories will likely be needed over much of New England outside the Excessive Heat Watch and away from the south and southeast shoreline as criteria stipulates heat index values and/or temperatures at or above 95 degrees for two or more consecutive days. ..SPOTTER INFORMATION STATEMENT...... Spotter activation is not expected at this time. ANZ230>237-250-251-254>256-010800- Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound- Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound- Coastal waters east of Ipswich Bay and the Stellwagen Bank National Marine Sanctuary-Massachusetts Bay and Ipswich Bay- Coastal waters from Provincetown MA to Chatham MA to Nantucket MA out 20 nm- Coastal Waters extending out to 25 nm South of Marthas Vineyard and Nantucket- Coastal Waters from Montauk NY to Marthas Vineyard extending out to 20 nm South of Block Island- 349 AM EDT Sat Jun 30 2018 This Hazardous Weather Outlook is for Massachusetts and Rhode Island coastal waters. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. ..SPOTTER INFORMATION STATEMENT...... Spotter activation is not expected at this time. For the latest updates, please visit our webpage at www.weather.gov/boston You can follow us on Facebook at www.facebook.com/NWSBoston You can follow us on Twitter at @NWSBoston
The office that day
Everything else NWS Boston/Norton, MA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 30, 4:16 PM EDT | Heat Advisory | BOX | Bristol, Essex, Franklin, Hampden, Hampshire, Middlesex and 3 more | 28 hr |
Nearby
Excessive Heat Warnings in Massachusetts, 2018Excessive Heat Warnings in Rhode Island, 2018Excessive Heat Warnings in Connecticut, 2018Every excessive heat warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.